Hail, Dekalb
- When
- April 27, 1:14 PM CST to 1:17 PM CST
- Where
- Dekalb County, 2.69 mi NW of Rainsville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -85.900
Nickel sized hail was reported in the Powell community.
A few severe thunderstorms produced large hail and damaging winds in northeastern Alabama. This activity developed along a quasi-stationary warm front draped across northern Alabama during the afternoon hours on the 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A few severe thunderstorms produced large hail and damaging winds in northeastern Alabama. This activity developed along a quasi-stationary warm front draped across northern Alabama during the afternoon hours on the 27th. Strong diurnal heating and steep lapse rates aloft promoted hail growth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 27, 10:25 AM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1125 AM CDT SUN APR 27 2008 .MESOSCALE UPDATE... VIS IMAGERY SHOWS EXPANDING AREAS OF SOLAR HEATING FROM WEST CENTRAL THROUGH NE AL...MAINLY ALONG AND SE OF A SCOTTSBORO-SMITH LAKE LINE. TEMPS ARE ALREADY CLIMBING INTO THE L70S IN THIS AREA WITH DEW POINTS IN THE L60S. THIS SHOULD RESULT IN SB CAPES OF 1000-1500 J/KG AND PERHAPS A BIT HIGHER IF TEMPS EXCEED 75F ALONG THE I-59 CORRIDOR. WE HAVE AMENDED FORECAST FOR INCREASED MAX TEMPS AS A RESULT. WE LOOK FOR CONVECTIVE DEVELOPMENT NEXT 1-2 HRS AS CU FIELD ALREADY SHOWING SIGNS OF BUILDING IN CULLMAN-WINSTON COUNTIES. 0-6KM BULK SHEAR IS AOB 30KT...THUS LOOKING FOR MULTICELL ORGANIZATION...WITH MAIN HAZARDS BEING MARGINALLY SEVERE HAIL AND LOCALLY HEAVY RAINFALL. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1245 PM CDT SUN APR 27 2008 ALZ001>010-016-TNZ076-096-097-280300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1245 PM CDT SUN APR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND EARLY EVENING. THE MOST NUMEROUS STORMS WILL BE LOCATED EAST OF INTERSTATE 65 AND SOUTH OF HIGHWAY 72 WHERE MOIST AND MORE UNSTABLE AIR IS LOCATED. THIS IS ALSO WHERE A FEW STRONG THUNDERSTORMS ARE POSSIBLE...CAPABLE OF DIME SIZED HAIL AND GUSTY WINDS. MORE LIKELY WILL BE LOCALLY HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING. IN GENERAL...THUNDERSTORMS WILL DIMINISH IN INTENSITY AFTER SUNSET AS A COLD FRONT BEGINS TO PUSH EAST. THOSE PARTICIPATING IN OR PLANNING OUTDOOR ACTIVITIES SHOULD REMAIN AWARE OF WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER COLD FRONT WILL BRING A SHOWERS AND THUNDERSTORMS TO THE CENTRAL TENNESSEE VALLEY FRIDAY AND SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 205 PM CDT SUN APR 27 2008 ALZ008-271930- MARSHALL- 205 PM CDT SUN APR 27 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MARSHALL COUNTY UNTIL 230 PM CDT... AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SNEAD...OR 11 MILES SOUTHWEST OF BOAZ... MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DOUGLAS. HORTON. HIGH POINT. ALBERTVILLE. GO INDOORS UNTIL THIS STORM HAS PASSED AND AT LEAST 30 MINUTES HAS LAPSED AFTER THE LAST THUNDER HEARD. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 208 PM CDT SUN APR 27 2008 ALZ009-272000- JACKSON- 208 PM CDT SUN APR 27 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON COUNTY UNTIL 300 PM CDT... AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SECTION...OR 8 MILES WEST OF RAINSVILLE... MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SECTION. DUTTON. PISGAH. ROSALIE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KULA
The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel sized hail was reported in the Powell community.
Thunderstorm winds downed trees at the intersection of highways 40 and 422.
Thunderstorm winds blew trees down at the intersection of Highway 71 and County Road 88. Time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92774, 92773, 94502.